Exalgo and Constipation
Constipation is a predictable and expected side effect of Exalgo (hydromorphone ER). This does not get better with time, as the body never adjusts to the effects of the drug that cause constipation. If you are taking this pain medicine and constipation becomes a problem, ask your healthcare provider to recommend a laxative that is right for you.
Does Exalgo Cause Constipation?Exalgo™ (hydromorphone ER) is a prescription pain medication that contains hydromorphone. Narcotics, including Exalgo, are likely to cause constipation. Many (if not most) people who take narcotics will develop some degree of constipation, unless preventative measures are taken.
Treating and Preventing Constipation With ExalgoMost people find that a laxative is usually necessary to prevent and treat constipation due to narcotics such as Exalgo. Although stool softeners, such as docusate (Colace® and others), may help a little, stimulant laxatives are often necessary.
Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Exalgo). In many cases, a combination stool softener plus stimulant laxative product may be a good choice. Laxatives are useful for both preventing and treating constipation due to Exalgo.
The standard nondrug treatments for constipation, such as exercise and increased fiber and water intake, are usually ineffective when this condition is caused by narcotics.